Article Text

Download PDFPDF

Veterinary medicines
Suspected adverse reaction to erysipelas vaccine in sheep
  1. Cornelia Bidewell, veterinary investigation officer,
  2. Amanda Carson, veterinary lead for the Small Ruminant Expert Group,
  3. Gillian Diesel, head of pharmacovigilance and
  4. Tobias Floyd, veterinary research pathologist
  1. APHA, Rougham Hill, Bury St Edmunds, Suffolk IP33 2RX
  2. APHA, Merrythought, Calthwaite, Penrith, Cumbria CA11 9RR
  3. Veterinary Medicines Directorate, Woodham Lane, New Haw, Addlestone, Surrey KT15 3LS
  4. APHA, Weybridge, Woodham Lane, New Haw, Addlestone, Surrey KT15 3NB
  1. email: amanda.carson{at}apha.gov.uk

Statistics from Altmetric.com

The APHA and the Veterinary Medicines Directorate (VMD) would like to draw vets’ attention to potential adverse reactions associated with the use of porcine vaccines in sheep, especially if footrot vaccines have previously been administered.

The APHA Bury St Edmunds Veterinary Investigation Centre was called on to investigate a number of sheep deaths in a lowland flock of mixed age crossbred ewes. Lameness due to erysipelas had been diagnosed in a previous lamb crop, so in January 2020, following cascade principles, ewes were vaccinated with Porcilis Ery (MSD Animal Health) (2 ml intramuscularly) six to seven weeks before the start of lambing. A group of 400 triplet-bearing ewes were vaccinated on one day and a further 600 twin-bearing ewes were vaccinated the following day.

In the 24–48 hours after vaccination, 10 ewes from the triplet-bearing group presented with signs of malaise that were attributed to hypocalcaemia. They were …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.